Here is My Question:
My daughter is on Tysabri for MS in Australia but she seems to have had relapse, her white blood cells are higher than they should be, will she be able to continue with this medication?
Thanks for the question. Elevated white blood cells are common when using Tysabri. By virtue of how this medication works, a process of "demargination" occurs where white blood cells no longer cross the blood brain barrier and do not stick to the blood vessel wall (leading to an excess of circulating white blood cells). This is normal.
Determining the effectiveness of Tysabri for a given patient is something your daughter's neurologist can help with. Some considerations for your doctor will be 1) how long has the Tyasbri
been used, 2) are the symptoms indicative of a confirmed relapse (some symptoms may not be an actual relapse), and 3) what was the MS disease course prior to starting the therapy.
Since I do not know your daughter's situation, I cannot comment on the usefulness of Tysabri in her case. However, I have had patients that need a little more time on the medication before the disease gets under better control. I would encourage you to attend the clinic visit with your daughter if able and discuss with the neurologist.
A. Scott Nielsen MD MMSc
Neurologist and MS Specialist at Kaiser Permanente
Use the search box in the upper right on this page and type in "Tysabri" to learn more about Tysabri.
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.